Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Grand Rapids, MI

August 12, 2016Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2016, 2:12 PM EDT for Allegan County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 2:12 PM EDT (18:12 UTC)
Expired
Aug 12, 2016, 2:57 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1934 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KGRR 121812
SVRGRR
MIC005-121915-
/O.NEW.KGRR.SV.W.0034.160812T1812Z-160812T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ALLEGAN COUNTY IN SOUTHWESTERN MICHIGAN...

* UNTIL 315 PM EDT

* AT 211 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAUGATUCK...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLAND...             FENNVILLE...           SAUGATUCK...
  SAUGATUCK SP...        DORR...                GANGES...
  HAMILTON...            DOUGLAS...             BURNIPS...
  GLENN...               OVERISEL...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4273 8621 4277 8614 4277 8561 4246 8624
      4249 8625
TIME...MOT...LOC 1811Z 244DEG 23KT 4262 8617 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
778 
WWUS53 KGRR 121850
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT FRI AUG 12 2016

MIC005-121915-
/O.CON.KGRR.SV.W.0034.000000T0000Z-160812T1915Z/
ALLEGAN MI-
250 PM EDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL ALLEGAN COUNTY...

AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BURNIPS...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOLLAND...             DORR...                HAMILTON...
BURNIPS...             OVERISEL...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4277 8614 4277 8561 4261 8593
TIME...MOT...LOC 1849Z 244DEG 23KT 4273 8587 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

WEBB
223 
WWUS53 KGRR 121857
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT FRI AUG 12 2016

MIC005-121907-
/O.CAN.KGRR.SV.W.0034.000000T0000Z-160812T1915Z/
ALLEGAN MI-
257 PM EDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALLEGAN COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

LAT...LON 4277 8614 4277 8561 4261 8593
TIME...MOT...LOC 1856Z 244DEG 23KT 4275 8581 

$$

WEBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:39 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 12, 1:39 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
139 PM EDT FRI AUG 12 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 256 AM EDT Fri Aug 12 2016

A slow moving cold front and associated wave of low pressure will
track eastward through the Great Lakes region today and tonight.
This system will bring with it abundant moisture that will lead to
rain for many locations. Some of the rain could be heavy and a few
thunderstorms could turn severe. A weak area of high pressure will
then build in for Saturday and into Sunday leading to a
diminishing potential for rainfall and lower temperatures.

&&

.SHORT TERM...(Today through Sunday)
Issued at 256 AM EDT Fri Aug 12 2016

The main concern is the potential for flooding and the risk for
some severe weather into tonight.

Looks like the convective complex over southern WI and northern IL
will weaken and track into southwestern parts of lower MI this
morning. The storms are elevated...but instability is strong with
ML cape values over 2000 j/kg out ahead of this system. This
should act to slow the weakening trend as it moves in. Locally
heavy rain possible with the storms today with PWAT values
climbing above 2 inches. Deep layer shear is not that strong
this morning...so any severe weather should be limited. This
afternoon the front is forecasted to be situated somewhere along
the I96 to I94 region. As the atmosphere destabilizes...new storms
should form. Deep layer shear will be on the increase...so the
risk for some severe weather will be on the increase as well.

Tonight could end up rather busy. The boundary lifts north as the
mid level wave tracks in from the west. First concern is flooding.
The low level boundary becomes nearly parallel to the deep west
southwest flow. This flow backs somewhat as the wave moves in.
This can lead to training echoes. Given the low lcls...very high
pwat values over 2 inches and thin deep cape...it appears a very
efficient heavy warm rain event could unfold. These situations
could easily lead to multiple inches of rain. The degree of any
flooding will likely be determined by how much training occurs. Todays
convection could alter the setup considerably...so uncertainty
exists. No watch at this time.  However close monitoring is
warranted. Deep layer shear could support some organized storms as
well...with damaging winds the main risk.

The main band of rain should shift east of Lansing and Jackson
either later tonight or Saturday morning. Will feature diminishing
POPs Saturday as dry air advection develops during the day.

.LONG TERM...(Sunday night through Thursday)
Issued at 256 AM EDT Fri Aug 12 2016

Slightly better chance that we may see a few showers or storms over
the region Tuesday through Thursday, but not all areas will see rain.

An upper trough over the middle of the nation on Monday will
gradually move toward the Great Lakes.  It appears one wave passes
through Tuesday afternoon, then another Wednesday afternoon.  Both
short waves could bring some rain.  However, there does not appear
to be a well defined surface feature so will only have
isolated/widely scattered showers/storms mentioned.

Temps still look rather uniform through early to mid week, largely
80 to 85 each day, with H8 temps holding between 14C and 17C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 139 PM EDT Fri Aug 12 2016

I expect a the line of thunderstorms currently just off shore from
MKG to BEH to move on shore and reach MKG by 19z, GRR by 20z, and
JXN by 23z. There will likely be a quite period between the line
of thunderstorms and the showers/isolated thunderstorms with the
system moving through. This system will lead to widespread IFR
across the area due to rain, fog and low cigs. The precipitation
should be done by sunrise or so but the low clouds may linger
through the morning.

&&

.MARINE...
Issued at 256 AM EDT Fri Aug 12 2016

Some risk for building waves this morning as a southwest flow
tries to setup over the southern end of Lake MI. With the frontal
zone meandering over this region through tonight...waves may
struggle to build much. However lines of thunderstorms will be
possible...that could support locally high waves. Will hold off on
any marine headlines for now. Will continue to highlight the risks
in the Hazardous Weather Outlook.

&&

.HYDROLOGY...
Issued at 328 PM EDT Thu Aug 11 2016

Dry weather since the beginning of August has promoted near to
below average river levels and dry soil. Deep atmospheric
moisture will advect our way and will be maximized on Friday.
Precipitable water values over 2.00 inches are being advertised in
models including the GFS and ECMWF. PW values this high are in the
range of daily records for the DTX-FNT-MTC-TOL upper air sounding
climatology (since 1948). There have only been a handful of
soundings taken in that area which had greater than 2.25 inch PW.
Conditionally unstable lapse rates will be in place, and lift from
a wave along the front should touch off thunderstorms Friday into
Saturday morning. With the high PW values expected with no
substantial dry layers, any thunderstorms will be efficient
rainfall producers. If any localized backbuilding and training
occurs, at least minor flooding is possible in low spots and urban
areas.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...WDM
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, Aug 12, 3:54 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 AM EDT FRI AUG 12 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
354 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. AN ELEVATED RISK FOR
FLOODING EXISTS. URBAN AND POOR DRAINAGE AREAS LOOK MOST PRONE.
IF THE THUNDERSTORMS REPEAT OVER THE SAME AREA...SMALLER STREAMS
AND RIVERS COULD SEE FLOODING AS WELL.

A MARGINAL RISK FOR SEVERE WEATHER EXISTS...MAINLY ALONG AND SOUTH
OF A MUSKEGON TO LANSING LINE. DAMAGING WINDS ARE THE PRIMARY
RISKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVY RAIN COULD PERSIST INTO EARLY SATURDAY MORNING WITH
FLOODING POSSIBLE.

NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

LMZ844>849-130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
354 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES. WAVES COULD BE LOCALLY HIGHER NEAR AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

In the hours before

Local storm report, Aug 12, 10:18 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       1 W SHELBYVILLE         42.59N 85.66W
08/12/2016  E1.30 INCH       ALLEGAN            MI   PUBLIC

            VIA SOCIAL MEDIA. RADAR SUGGESTS THIS IS A 2
            HOUR TOTAL BETWEEN 430 AM AND 630 AM.

0645 AM     HEAVY RAIN       FREEPORT                42.76N 85.31W
08/12/2016  E1.20 INCH       BARRY              MI   BROADCAST MEDIA

            VIEWER REPORT. FELL BETWEEN 245 AND 645 AM
            ACCORDING TO RADAR .

0647 AM     HEAVY RAIN       1 NE IRVING             42.70N 85.40W
08/12/2016  M2.38 INCH       BARRY              MI   MESONET

            3 HOUR TOTAL. 1.15 INCHES WAS RECORDED IN 1
            HOUR. CWOP STATION 1 ENE IRVING /D3807/.

0650 AM     HEAVY RAIN       2 WNW BRADLEY           42.64N 85.68W
08/12/2016  M1.08 INCH       ALLEGAN            MI   MESONET

            3 HOUR TOTAL. CWOP STATION 2 WNW BRADLEY
            /C5467/.

0700 AM     HEAVY RAIN       2 W WAYLAND             42.67N 85.68W
08/12/2016  M1.61 INCH       ALLEGAN            MI   COCORAHS

            24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
            IN 3 HOURS BETWEEN 330 AM AND 630 AM.
            COCORAHS STATION 1 W WAYLAND /MI-AN-1/.

0700 AM     HEAVY RAIN       1 NNE SHELBYVILLE       42.61N 85.63W
08/12/2016  M1.22 INCH       ALLEGAN            MI   COCORAHS

            24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
            IN 3 HOURS BETWEEN 330 AM AND 630 AM.
            COCORAHS STATION 1 NE SHELBYVILLE
            /MI-AN-18/.

0700 AM     HEAVY RAIN       1 NNE HOPKINS           42.64N 85.76W
08/12/2016  M1.14 INCH       ALLEGAN            MI   CO-OP OBSERVER

            24 HOUR TOTAL. RADAR CONFIRMS THE RAIN FELL
            IN ABOUT 3 HOURS ENDING AT 630 AM EDT. CO-OP
            OBSERVER STATION HOPKINS 1 N /HPKM4/.

0730 AM     HEAVY RAIN       1 ENE CASTLE PARK       42.76N 86.18W
08/12/2016  M1.24 INCH       ALLEGAN            MI   COCORAHS

            24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
            IN 4 HOURS BETWEEN 3 AM AND 7 AM. COCORAHS
            STATION 1 ENE CASTLE PARK /MI-AN-16/.

0800 AM     HEAVY RAIN       5 ENE SAUGATUCK         42.68N 86.11W
08/12/2016  M1.08 INCH       ALLEGAN            MI   COCORAHS

            24 HOUR TOTAL. RADAR SUGGESTS IT ALL FELL
            WITHIN 5 HOURS BETWEEN 2 AM AND 7 AM.
            COCORAHS STATION 5 ENE SAUGATUCK /MI-AN-23/.

&&

CAS
Special weather statement, Aug 12, 1:24 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT FRI AUG 12 2016

MIZ056-064-071-121815-
VAN BUREN MI-ALLEGAN MI-OTTAWA MI-
124 PM EDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA...WESTERN ALLEGAN
AND WESTERN VAN BUREN COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES WEST OF HOLLAND TO 16 MILES
WEST OF SAINT JOSEPH. MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH CLOUD TO GROUND LIGHTNING STRIKES. TORRENTIAL DOWNPOURS MAY
LEAD TO TEMPORARY FLOODING SEVERAL INCHES DEEP ON SOME ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
HOLLAND...             SOUTH HAVEN...         VAN BUREN SP...
HUDSONVILLE...         ZEELAND...             HARTFORD...
BANGOR...              FENNVILLE...           SAUGATUCK...
SAUGATUCK SP...        BEECHWOOD...           JENISON...
COVERT...              GANGES...              KEELER...
HAMILTON...            DOUGLAS...             LAWRENCE...
BLOOMINGDALE...        BREEDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4207 8622 4224 8622 4224 8636 4249 8625
      4271 8621 4288 8621 4289 8579 4207 8604
TIME...MOT...LOC 1719Z 272DEG 17KT 4281 8647 4214 8682

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:24 PM EDTSpecial Weather StatementGRRAllegan, Van Buren51 min
Aug 12, 2:17 PM EDTTornado WarningGRRAllegan28 min
Aug 12, 3:40 PM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more16 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.